MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Catalog Number 9-ASD-019
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Cardiac Arrest (1762); Obstruction/Occlusion (2422)
Date of Event 02/21/2024
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2024, a 19mm amplatzer septal occluder was chosen for implant using an 8f amplatzer trevisio intravascular delivery system.The patient was in sinus rhythm during procedure.The defect measured as 1.6mm on echocardiography.Echocardiographic and fluoroscopic guidance were used during procedure.There was difficulty implanting the device.The device was repositioned several times, and the edge of the inferior vena cava was left out.Finally the edges inside the device were visualized.A stability check was performed, and the device was implanted.Approximately 12 hours after implantation, the device embolized to the patient's left atrium.On 2024, the patient was taken to the procedure room to remove the device, and attempts were made to remove the device from the patient's heart via transcatheter snare.Venous access was made, and a temporary pacemaker was placed and resuscitated.The device had interaction with the mitral valve and travelled to the left ventricular outlet.The device caused an obstruction to blood flow at the left ventricular outlet.The device was attempted to be extracted but was not able to be recovered.The patient entered sustained low output and passed away.The cause of the embolization was believed to be that the edges of the cardiac structures had little firmness.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 19mm amplatzer septal occluder was chosen for implant using an 8f amplatzer trevisio intravascular delivery system.The patient was in sinus rhythm during procedure.The defect measured as 1.6mm on echocardiography.Echocardiographic and fluoroscopic guidance were used during procedure.There was difficulty implanting the device.The device was repositioned several times, and the edge of the inferior vena cava was left out.Finally the edges inside the device were visualized.A stability check was performed, and the device was implanted.Approximately 12 hours after implantation, the device embolized to the patient's left atrium.On (b)(6) 2024, the patient was taken to the procedure room to remove the device, and attempts were made to remove the device from the patient's heart via transcatheter snare.Venous access was made, and a temporary pacemaker was placed and resuscitated.The device had interaction with the mitral valve and travelled to the left ventricular outlet.The device caused an obstruction to blood flow at the left ventricular outlet.The device was attempted to be extracted but was not able to be recovered.The patient entered sustained low output and passed away.The cause of the embolization was believed to be that the edges of the cardiac structures had little firmness.
 
Additional Manufacturer Narrative
An event of a device embolization into the left atrium 12 hours post implantation and death was reported.Information from the field indicated that there was difficulty implanting the device.A returned device inspection, to rule out any device-related causes, could not be performed as the device was not returned for analysis.However, a review of imaging received from the field and medical review were performed.The reviews revealed the cause of the reported device embolization was likely due to anatomical factors due to difficulty achieving a stable position along the ivc rim; and the cause of the reported death is due to technical difficulty in retrieving the device from the left heart.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
AMPLATZER SEPTAL OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key19115552
Report Number2135147-2024-01710
Device Sequence Number20608592
Product Code MLV
UDI-Device Identifier00811806010168
UDI-Public(01)00811806010168(17)250731(10)7639347
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
P000039
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Catalogue Number9-ASD-019
Device Lot Number7639347
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/22/2024
Supplement Date Received by Manufacturer05/21/2024
Initial Report FDA Received Date04/16/2024
Supplement Report FDA Received Date06/05/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/26/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age8 YR
Patient SexMale
Patient Weight19 KG